Alert archive / North Dakota / Winter Storm Warnings in 2018
Winter Storm Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Oct 10, 2018, 1:04 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 10, 2018, 1:04 PM CDT (18:04 UTC)
- Expired
- Oct 10, 2018, 9:42 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 2:21 PM CDT | HEAVY SNOW 9.9 | 4 E Adrian, ND | STILL SNOWING AT TIME OF OBSERVATION. |
| Oct 10, 2:22 PM CDT | HEAVY SNOW 5 | Grand Rapids, ND | STILL SNOWING AT TIME OF OBSERVATION. |
| Oct 10, 2:56 PM CDT | HEAVY SNOW 11 | Verona, ND | RELAYED VIA BROADCAST MEDIA. STILL SNOWING AT TIME OF OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WWUS43 KBIS 101804 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 104 PM CDT Wed Oct 10 2018 NDZ048-051-110215- /O.UPG.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ /O.NEW.KBIS.WS.W.0008.181010T1804Z-181011T0600Z/ La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 104 PM CDT Wed Oct 10 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Heavy snow ongoing. Storm total snowfall of 6 to 9 inches is expected by this evening. Northerly wind gusts to 35 mph will create white out conditions, especially in open country. * WHERE...La Moure and Dickey counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. Do not use cruise control in winter driving conditions. Strong winds and heavy snow may cause tree branches to fall, leading to power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NDZ025-037-047-050-110215- /O.CON.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Foster-Stutsman-Logan-McIntosh- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Wishek, and Ashley 104 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Snow ongoing. Additional snow accumulations of 1 to 2 inches are expected. Strong northerly wind gusts to 35 mph will create significantly reduced visibility in falling snow. * WHERE...Foster, Stutsman, Logan and McIntosh counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. Do not use cruise control in winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ PA
4 follow-up statements
102 WWUS43 KBIS 101950 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 250 PM CDT Wed Oct 10 2018 NDZ048-051-110400- /O.CON.KBIS.WS.W.0008.000000T0000Z-181011T0600Z/ La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 250 PM CDT Wed Oct 10 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Heavy snow ongoing. Storm total snowfall of 6 to 10 inches is expected by this evening. Northerly wind gusts to 35 mph will create white out conditions, especially in open country. * WHERE...La Moure and Dickey counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. Do not use cruise control in winter driving conditions. Strong winds and heavy snow may cause tree branches to fall, leading to power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NDZ025-037-047-050-110400- /O.CON.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Foster-Stutsman-Logan-McIntosh- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Wishek, and Ashley 250 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Snow ongoing. Additional snow accumulations of 1 to 2 inches are expected. Strong northerly wind gusts to 35 mph will create significantly reduced visibility in falling snow. * WHERE...Foster, Stutsman, Logan and McIntosh counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. Do not use cruise control in winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ PA
794 WWUS43 KBIS 102046 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 346 PM CDT Wed Oct 10 2018 NDZ048-051-110500- /O.CON.KBIS.WS.W.0008.000000T0000Z-181011T0600Z/ La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 346 PM CDT Wed Oct 10 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Heavy snow ongoing. Storm total snowfall of 6 to 11 inches is expected by this evening. Northerly wind gusts to 35 mph will create white out conditions, especially in open country. * WHERE...La Moure and Dickey counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. Do not use cruise control in winter driving conditions. Strong winds and heavy snow may cause tree branches to fall, leading to power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. Strong winds are also expected. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NDZ025-037-047-050-110500- /O.CON.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Foster-Stutsman-Logan-McIntosh- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Wishek, and Ashley 346 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Snow ongoing. Around one inch of additional snow is expected. Strong northerly wind gusts to 35 mph will create significantly reduced visibility in falling snow. * WHERE...Foster, Stutsman, Logan and McIntosh counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. Do not use cruise control in winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ PA
038 WWUS43 KBIS 102300 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 600 PM CDT Wed Oct 10 2018 NDZ047-050-110000- /O.CAN.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Logan-McIntosh- Including the cities of Napoleon, Gackle, Wishek, and Ashley 600 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow will end early this evening with no additional accumulations expected. Do not use cruise control in winter driving conditions. $$ NDZ048-051-110600- /O.CON.KBIS.WS.W.0008.000000T0000Z-181011T0600Z/ La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 600 PM CDT Wed Oct 10 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Heavy snow ongoing. Snow will taper off early this evening. Storm total snowfall of 6 to 11 inches. Northerly wind gusts to 35 mph will create white out conditions, especially in open country. * WHERE...La Moure and Dickey counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. Do not use cruise control in winter driving conditions. Strong winds and heavy snow may cause tree branches to fall, leading to power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ025-037-110600- /O.CON.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Foster-Stutsman- Including the cities of Carrington and Jamestown 600 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...Snow ongoing. Around one inch of additional snow is expected. Strong northerly wind gusts to 35 mph will create significantly reduced visibility in falling snow. * WHERE...Foster, Stutsman, Logan and McIntosh counties. * WHEN...Until 1 AM CDT Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. Do not use cruise control in winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$
100 WWUS43 KBIS 110242 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 942 PM CDT Wed Oct 10 2018 NDZ048-051-110345- /O.CAN.KBIS.WS.W.0008.000000T0000Z-181011T0600Z/ La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 942 PM CDT Wed Oct 10 2018 ...WINTER STORM WARNING IS CANCELLED... Light snow will end this evening with no additional accumulations expected. Do not use cruise control in winter driving conditions.. $$ NDZ025-037-110345- /O.CAN.KBIS.WW.Y.0021.000000T0000Z-181011T0600Z/ Foster-Stutsman- Including the cities of Carrington and Jamestown 942 PM CDT Wed Oct 10 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow will end this evening with no additional accumulations expected. Do not use cruise control in winter driving conditions.. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Oct 10, 9:59 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Oct 10, 9:59 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 959 AM CDT Wed Oct 10 2018 .UPDATE... Issued at 959 AM CDT Wed Oct 10 2018 No change to the Winter Weather Advisory at this time. Reports indicate 2 to 4 inches of wet snow has accumulated across most of the advisory area. An additional 1 to 3 inches of snow is expected for most locations, as snow ratios will continue to be small given near freezing temperatures, and compaction from insolation and strong northerly winds. While a few locations could receive 6 to 7 inches of storm total snow, the prolonged nature of the snow supports not upgrading to a Winter Storm Warning at this time. A few power outages are possible from the combination of wet, heavy snow and strong winds. For Bismarck and Mandan, dry air with surface dewpoints in the mid 20s supports very little to no snow falling across the metro area. UPDATE Issued at 537 AM CDT Wed Oct 10 2018 The main concern remains snow amounts today. The 06Z iterations of the NAM and GFS show the current forecast remains on track. They continue to show a general 3 to 6 inches of snow in the Winter Weather Advisory area with perhaps a few isolated higher amounts. Another challenge is there will be a sharp cut-off between which areas do and don't receive snow. Bismarck appears to be right on that line. For now, did not shave off the western edge of the snow chances, but could see the main area of snow remaining just a bit east of the current forecast. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Wed Oct 10 2018 Main concern in the short term period remains snow and associated winter weather headlines. Regional radar this morning shows rain and snow in South Dakota moving north into southeast North Dakota and towards the James River Valley. Models continue to suggest a rather sharp cutoff to the higher precipitation amounts with the greatest qpf amounts from around Jamestown, into eastern North Dakota. One noticeable trend so far has been that reported precipitation amounts have been less than what some of the models initially suggested. SREF and GEFS plumes, along with short term model blends still suggest the combination of QPF amounts and gradually increasing snow ratios would support a general 3 to 6 inches of snow in the Winter Weather Advisory area, with the highest amounts generally from Jamestown into the southern part of the James River Valley (in ND). Could see some potential for a few higher snow totals if the higher qpf models solutions verify, but confidence in reaching snow amounts that meet warning criteria is not high enough to upgrade any areas of the advisory at this point. Will have to keep an eye on things, and once we start to receive reports later this morning, that should be a good indication if headline adjustments are needed. In regards to headline timing, will keep the current expiration time in place. Snow should gradually begin to decrease this afternoon, with it ending tonight. .LONG TERM...(Thursday through Tuesday) Issued at 315 AM CDT Wed Oct 10 2018 The long term period will begin with a brief warming trend Thursday into Friday. We could see highs approach 50 degrees on Friday in western parts of the state, but the warmer temperatures do not last long with another cold front crossing the state Friday night into Saturday. The front will bring colder temperatures for the weekend with chances of rain/snow Friday night and Saturday. Another wave and cold front move across early next week, but once that passes, there continues to be indications temperatures will try to become closer to normal by the middle of next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 959 AM CDT Wed Oct 10 2018 IFR/LIFR conditions in snow and strong wind gusts to 30 kts will continue across far south central North Dakota and the James River Valley through this afternoon, including KJMS. Snow and winds will diminish this evening. Little to no snowfall is expected to impact KBIS today. MVFR stratus will become more widespread across much of northwestern and central North Dakota late this morning and into the afternoon. Stratus will continue central into tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 AM CDT /midnight MDT/ Thursday for NDZ023-025-036-037-045>048-050-051. && UPDATE...PA SHORT TERM...CK LONG TERM...CK AVIATION...PA
Hazardous weather outlook, Oct 10, 12:13 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1213 PM CDT Wed Oct 10 2018 NDZ025-037-047-048-050-051-111715- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 1213 PM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Snow ongoing. Between one and three additional inches of snowfall is forecast by this evening, greatest across the James River Valley. Strong northerly wind gusts around 35 mph will create significantly reduced visibility with falling snow. Localized storm total accumulations of 5 to 7 inches are possible across LaMoure and Dickey counties, with 3 to 5 inches elsewhere. A Winter Weather Advisory is in effect through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-031>036-040>046-111715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1213 PM CDT Wed Oct 10 2018 /1113 AM MDT Wed Oct 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Local storm report, Oct 10, 10:59 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM SNOW KULM 46.30N 98.95W
10/10/2018 E5.0 INCH LAMOURE ND PUBLIC
ESTIMATED 4-6 INCHES STORM TOTAL SNOW THUS
FAR. STILL SNOWING.
&&
MHLocal storm report, Oct 10, 11:46 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW ELLENDALE 46.00N 98.53W
10/10/2018 M3.0 INCH DICKEY ND EMERGENCY MNGR
STORM TOTAL SNOW THUS FAR. STILL SNOWING.
&&
MHLocal storm report, Oct 10, 11:47 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM SNOW LA MOURE 46.36N 98.29W
10/10/2018 E5.0 INCH LAMOURE ND EMERGENCY MNGR
STORM TOTAL SNOW THUS FAR. STILL SNOWING.
&&
MHLocal storm report, Oct 10, 11:48 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM SNOW KULM 46.30N 98.95W
10/10/2018 M5.9 INCH LAMOURE ND PUBLIC
STORM TOTAL SNOW THUS FAR. STILL SNOWING.
&&
MHLocal storm report, Oct 10, 11:51 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 7 NW BERLIN 46.44N 98.60W
10/10/2018 M4.9 INCH LAMOURE ND PUBLIC
UPDATED STORM TOTAL FROM PREVIOUS REPORT.
STILL SNOWING.
&&
MHLocal storm report, Oct 10, 1:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM SNOW OAKES 46.14N 98.09W
10/10/2018 E4.8 INCH DICKEY ND PUBLIC
STORM TOTAL SNOW THUS FAR. STILL SNOWING.
&&
MHNearby
Winter Storm Warnings in North Dakota, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.